Thunderstorm Wind, Marion
- When
- May 9, 9:32 AM CST
- Where
- Marion County, 2.29 mi SE of Twin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.980, -87.818
Several trees uprooted along County Road 61.
A QLCS developed across Mississippi during the morning hours on May 9th. The QLCS moved rapidly eastward and across north Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A QLCS developed across Mississippi during the morning hours on May 9th. The QLCS moved rapidly eastward and across north Alabama. The strongest winds associated with the convective line were along and north of I-20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 5:50 AM CST, 3 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 650 AM CDT Thu May 9 2019 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and tonight. The first wave of showers moved into west Alabama around midnight and has been steadily eroding. Expect it to continue to decrease in areal coverage and mostly be gone by sunrise. Considerable high cloudiness will occur across central Alabama this morning with a small chance of showers over west Alabama. The next upstream complex over Louisiana and Arkansas will push through Mississippi and into northwest Alabama by late morning. Carried likely rain chances across the northwest counties for the late morning hours with little or no rain east of I-65. The air mass will become increasingly unstable west of I-65, but latest thinking is that earlier showers and morning cloud cover will limit instability, and severe threat looks minimal. The better instability will remain south of I-20 this afternoon, and a few strong storms possible across our southwest counties. Models are struggling with the evolution of this system, and confidence too low at this time to mention any severe threat. Beyond sunset, forecast will be highly dependent on position of convective complex. Models have been trending towards a rapid decrease in rain chances west of I-65 as convective complex shifts east of I-65. Only carried slight chance of showers after midnight tonight. 58/rose .LONG TERM... /Issued at 408 AM CT/ Friday: The cold front will be stalled over northwest Alabama on Friday as it will be parallel to the southwest flow aloft and well-removed from the associated occluding surface low over Quebec. A moist air mass will be in place along and south of the front with PWATs around 1.75 inches and dew points in the upper 60s to around 70F. At upper levels, a rex block is expected to develop over the western CONUS with a ridge over the Pacific Northwest and an upper low near southern California. Over the eastern CONUS, broad troughing will be located over the northern tier and Canada, with a strengthening ridge over the Gulf. The strengthening ridge will result in weak synoptic height rises and keep the jet stream well north of Central Alabama. But models are in good agreement with a convectively-enhanced shortwave/MCV lifting northeastward from Texas during the day. This combined with the moist air mass and stalled frontal boundary should result in scattered to numerous showers and thunderstorms developing with daytime heating. 0-6 km bulk shear values around 25 kts and weak forcing will not be supportive of any organized severe storms, but expect some strong storms to be possible with gusty winds and small hail. Continued weak impulses in the southwest flow and the moist air mass will result in chances of showers and thunderstorms continuing over the area Friday night, with highest chances across the north closest to the stalled front. Saturday and Sunday: An upper low and associated shortwave digging southward through the Northern Plains on the back side of the northern stream trough and waves ejecting out of the southern stream upper low off the coast of San Diego will result in a broad area of height falls over the Southern Plains and Lower Mississippi Valley on Saturday. In response to these factors, a wave of low pressure is expected to develop along the front over the ArkLaTex and track northeastward through the Mid-South, with an associated LLJ. This will cause the front to begin to lift northward as a warm front, though the boundary may be a bit messy due to convective outflows. Continued impulses in the WSW flow aloft and a moist air mass will result in periods of scattered to numerous showers and thunderstorms. 0-6 km bulk shear values remain too weak for organized severe storms during the day on Saturday. However, this appears to change as we go into Saturday night and Sunday. The ECMWF remains the most amplified solution for the deepening trough over the Midwest and thus continues to have stronger mid-level flow over the Deep South. But the other models appear to be trending towards seasonably strong mid-level flow as well. Confidence in timing is low given somewhat unfocused forcing, but there are signals that an organized line of storms/MCS may move across the area during the late Saturday night into Sunday timeframe ahead of a cold front. Timing relative to the diurnal cycle will dictate how much instability is available. But given the presence of 40-50 kts of westerly 0-6 km bulk shear and plentiful moisture, will add a low confidence severe mention to the HWO for Sunday, and continue to monitor the timing to see if late Saturday night needs to be included as well. The main threat appears to be damaging winds. However, depending on the strength of the surface low and LLJ, low-level shear/helicity could become marginally supportive of brief tornadoes as well. Confidence in this particular potential is too low to mention in the HWO at this time. Will also need to monitor rainfall totals through the weekend given high PWATs. Storm total rainfall amounts of 1-3 inches with locally higher amounts are possible. We have not been particularly wet lately, streamflows are running around normal, and spring vegetation will soak up much of the rainfall. But will need to monitor for flooding if any particular areas get several rounds of heavy rain. Monday through Wednesday: East Coast troughing will the predominant feature through the first half of next week, resulting in northwesterly flow. The upper low over the southwestern CONUS will weaken as it moves eastward. After a week of summer-like temperatures, temperatures will be more spring- like. Mainly dry conditions are expected with rain chances mainly confined to the Gulf Coast and offshore. 32/Davis && .AVIATION... 12Z TAF Discussion. VFR conds will be the prevailing flight category thru 17z. There will be some lcl cigs arnd 1000 feet agl south of I-20 until 14z, but not enough confidence at any one location to include in forecast. The next round of showers and tstms will move into Marion and Lamar counties by 15z. The band of showers/tstms will track eastward and across central Alabama between 15z and 22z. Vsbys will be reduced to 3-5 miles in the showers with VCTS. South and southeast sfc winds will increase ahead of the rain with gusts up to 20 knots at times. Once the rain ends later today, minimal shower activity expected overnight, but cigs will likely lower to MVFR after 09z. 58/rose && .FIRE WEATHER... An approaching storm system will bring enhanced rain chances today through the weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 65 81 65 80 / 80 40 60 70 70 Anniston 82 66 82 65 81 / 80 60 60 70 70 Birmingham 83 67 82 67 81 / 80 40 60 70 70 Tuscaloosa 82 68 81 67 80 / 80 20 70 70 70 Calera 82 67 80 66 80 / 80 40 70 70 60 Auburn 83 67 83 68 82 / 50 60 60 40 60 Montgomery 85 68 84 68 85 / 60 60 60 40 60 Troy 85 67 85 68 85 / 40 60 60 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 411 AM CDT Thu May 9 2019 ALZ011>015-017>050-101215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 411 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low confidence risk of severe thunderstorms on Sunday. At this time the main threat is expected to be damaging winds. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Sunday.
The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 15:32 UTC.
15 thunderstorm wind. Local standard time, as filed.
Several trees uprooted along County Road 61.
Several trees uprooted in the town of Haleyville.
Several trees uprooted along Copeland Ferry Road.
Several trees uprooted along Highway 269 near the Jefferson and Walker County line.
Several trees uprooted along Sharon Boulevard in the town of Dora.
Several trees uprooted in the town of Sumiton.
Several trees uprooted along the intersection of Jim Goggans Road and Bagley Road.
Several trees uprooted near the intersection of Mount Olive Road and Corner School Road.
Numerous trees uprooted along Warrior Jasper Road.
Several trees uprooted in the city of Oneonta.
Several trees uprooted along Rocky Hollow Road.
Several trees uprooted and power lines downed.
Several trees uprooted along Brown Street in the town of Cedar Bluff.
Several trees uprooted and power lines downed in the town of Cedar Bluff.
Several trees uprooted along Highway 21 west of the town of Hayneville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828332, 828333, 828334, 828335, 828336, 828337, 828338, 828339, 828340, 828341, 828342, 828343, 828344, 828345, 828346.